Weight gain and changes in physical appearanceIf your dose cquse prednisone is low and for a short period of time it is fause you will experience any weight gain Side effects of prednisone are more likely if your dose is high or your treatment do steroids cause weight gain long-term. Weight gain is a known side effect of prednisone. Not everyone will gain the same amount of weight while on injections for sciatica nerve pain but most will have some degree of weight gain. Prednisone affects your metabolism and how your body deposits fat. This can increase your appetite, leading to weight gain, and in particular lead to extra deposits of fat in your abdomen.
Does prednisone make you gain weight?
If your dose of prednisone is low and for a short period of time it is unlikely you will experience any weight gain Side effects of prednisone are more likely if your dose is high or your treatment is long-term. Weight gain is a known side effect of prednisone. Not everyone will gain the same amount of weight while on prednisone but most will have some degree of weight gain.
Prednisone affects your metabolism and how your body deposits fat. This can increase your appetite, leading to weight gain, and in particular lead to extra deposits of fat in your abdomen. In addition this is complicated by being less physically active because of pain and other consequences of chronic inflammatory disease. Suzanne66, thank you for the info. The reason I arrived here is I am a 54 yo male who 12 years ago was 5'10" and lbs. I was diagnosed with heritatary hemochromatosis.
I won't bore anyone with what can happen when you have stored iron since birth. My weight dropped to an all time low of lbs. I have tried everything to gain the weight back including eating until I'm sick and "T" shots in the hip.
Someone very close to me suggested prednisone and I don't mind trying unless it's just another waste of time. The dosage I have available is 20mg twice a day. Any help is appreciated. Some people feel an increased appetite so they eat more.
Try an apple instead of a bag of chips. Weight gain, except for some water weight which will go away, will be due to eating too much. Just as it normally does. Keep track of your diet and you will be fine. Long term use does have problems but little trouble with short term use. It does cause type II diabetes at high levels for long time use. Consult your doctor and see what is recommended with your conditions believe me, they don't want you gaining weight.
And off the prednisone as soon as possible. I just wanted to add a comment. I have polymyositis and fibromyalgia. I take prednisone also and will for the rest of my life. I did gain about pounds the first year. Then I went on a mission to lose it as I have never been fat. What I discovered about this drug is that the drug itself does nit cause weight gain. It causes cravings for carbs! I started drinking V-Core protein shakes for breakfast and lunch.
I cut out most of the sugar and carbs. Took me about 2 months to lose it. Since then which has been a year I have been able to eat most anything I want in moderation. I weigh exactly what I have always weighed all my life with no fluctuations.
The 2 months of actual "dieting" were hard at first till my body adjusted to the liss of most bad carbs. People dont believe that I take it daily.
I am 60 yr old 5'6" and. Whatever reason your are on it for, keep fighting, dont let the disease win!! I fight everyday because I am yold one day It will finally win and I will be in a wheelchair, thats what keeps me fighting. Hang in there and keep fighting! I've never been fat.
I'm taking 5 pills of prednisone, sometimes 6 daily for over a year. I've gained 40 lbs. I have hives so badly that the prednisone doesn't work so I have to go to Urgent Care or the Hosp for a shot. I just started seeing an Allergist. Extensive tests all come back negative. He wants to put me in a study I'm at the end of my rope with this. I'm 53 year old female. I wish I could have an operation that disables this function from happening but I doubt it's possible.
To add from my last comment, I'm a 53 year old female. It was seven years ago almost to the day when I experienced my first episode outbreak of hives. Hi, just wanted to let you know about a immune disorder called hypocomplementia urticarial vasculitis.. A rheumatologist is pretty much only doctor's that know what it is. I had biopsy of a hive thats how its confirmed. Hopefully this help you out..
HI, I am 65 years old and have been taking prednisone for 2 years. I was lbs and I am 5 feet 2inches tall. I have always been very active and athletic.
Since my operation I have doubled my excercise routine. Alas, to no avail! The only strange change in my diet is that I crave proteins and more salty items.
I have been a size 3 to 7 my whole life! Now, I can't look at sweets. I don't understand, but it has truly made me depressed in the area of my appearance. I'm OK in my basic outlook on life which is good for me. Does anyone else share any of these any of these feelings? I already gained 7 lbs in a week from 40mg daily trying to stop the eczema itching. One year and 5 docs later, no relief. Decided to send all my records and biopsies to Mayo for a consult. I'm desperate for relief and ready to just about try anything.
Otherwise a healthy guy and very active at 70, but as eczema sufferers know, this can be a nightmare to endure. Paulette, I became very ill, fever, swollen glands and my gums hurt. I thought maybe it was the flu. The next day I broke out in a rash that looked like big bites but eventually they spread out in large circles.
I had biopsies done and it kept coming back negative until my doctor told them to check for Sweet Syndrome and that's what I have. I'm on a very high dose boost of predisone and I'm finally starting to feel better. Have them check you for that. Good luck to you. I have been battling angio edema for a year now and not one doctor, and I've seen them all, could tell me what to do.
I've been on a half dose, five mg, of prednisone to keep the facial swelling down. I go on Tuesday to start treatment with Xolair. I pray this works an I can get off of the prednisone, Allergra and Ranitidine that I take twice a day. I have gained about ten pounds from that stuff and feel awful. I need to get my life back and hopefully Xolair will help me do that. Prednisone, a corticosteroid feeds back on DHEA production by the adrenal cortex so catabolic processes i. Food is preferentially turned into fat, leaving hunger.
Keeping track of diet does not alter this. Heavy exercise to reduce sarcopenia i. Watching your diet is just watching, it will not grow back hair under the armpits, on arms or head or thicken skin. Oh yes, I have been on prednisone on and off for about 4 months. I am embarrassed to say I have gained 15lbs.
My face looks like a blowfish. Last June I had neck surgery. With my now 3 chins I don't have a neck. All you see is a blob of skin. I have tried to go without the medication.
But I am able to do so much more when taking it.